Depo-Provera injection - your questions answered
It sounds like the perfect contraception - no periods and no fuss, but there are side effects to the Depo-Provera injection. Dr Sarah Brewer answered iVillagers' questions on the Contraception and Sexual Health Message Board.
Has the Depo-Provera injection damaged my menstrual cycle?
Question: I was on the Depo injection for three and a half years. My last injection was a year ago and my periods only just came back to normal after eight months. However, it has now been 31 days and my period is still not here. I have done a home pregnancy test, which was negative. I was wondering whether the Depo is still coming out of my system. What could be the reason for this sudden no-show?zippy89
Answer: Research suggests that women trying to conceive after stopping the Depo-Provera injection take at least four months longer to become pregnant compared with women stopping other methods of contraception. In some cases, fertility may take up to a year or longer to return - as you have now been off the injection for around a year and your periods have returned, there may be another reason for your irregular cycle, such as hormone imbalances (eg polycystic ovary syndrome).
If you have not already seen your doctor it is a good idea to do so and to have initial hormone tests done, assuming you are trying to conceive. It can also help to use anpredictor kit. Sticks can end up being expensive, but there is an interesting test (Calista), that lets you check saliva under a small microscope, which can be used over and over and which might work out cheaper.
Why can't I conceive?
Question: I had my last Depo-Provera injection 18 months ago and have not used any form of contraception since because I'm trying for a baby. My first child was conceived after one month, so I am very confused as to why I have not fallen pregnant yet. I was not on Depo before I had my daughter, just a normal birth control pill.
We have been referred to a fertility clinic for some tests, but is there anything I can do in the meantime to help? And how can I tell if I am ovulating without using ovulation predictor kits, which my doctor told me only detect the luteinising hormone surge prior to ovulation and does not necessarily mean you will ovulate?
Answer: The luteinising hormone surge usually kick starts ovulation, and kits (or Calista saliva testing in which you examine saliva under a pocket microscope) are the best way to predict your fertile time. You might want to consult a herbalist, as Agnus castus is successful in increasing fertility where difficulty in conceiving is linked with low progesterone levels during the second (luteal) phase of the menstrual cycle (from ovulation to the onset of menstruation).
In one study of 45 women with this form of infertility, seven became pregnant during the three-month trial and 25 women had their low progesterone levels restored to normal. Treatment should be stopped as soon as pregnancy is suspected, however. It is also helpful for irregular periods - tending to shorten a long cycle and lengthen a short one.
Irregular bleeding after stopping the Depo-Provera injection
Question: I came off the Depo injection six months ago and was told not to expect periods for around six months to a year. Literally one month afterwards I had bleeding but this has been irregular spotting and at one stage bleeding every two weeks. In the last eight weeks I have had no bleeding whatsoever so I'm a little confused and wondered if this is a normal problem?
Answer: Irregular bleeding can occur after stopping the Depo-Provera injection. Research suggests that women trying to conceive after stopping Depot Progestogen take at least four months longer to become pregnant compared with women stopping other methods of contraception (eg ten months instead of the average of six). In some cases, fertility may take up to a year or longer to return. As you are concerned, make an appointment to talk to the nurse or doctor who usually provides your contraceptive advice.
Will I know when my menopause has started?
Question: I am in my 40s and have been on the Depo-Provera injection for many years and personally think it's wonderful. However, without periods how will I know when I start the menopause, as I thought irregular periods were one of the main features? Also when will I know its perfectly safe for me to stop taking it without any risk of pregnancy?
Answer: You would usually expect to start getting symptoms due to lack of oestrogen when the menopause arrives. As the Depo injection does not contain oestrogens, it will not mask the usual hot flushes/night sweats that affect 75 per cent of menopausal women.
If you are one of the 25 per cent of women who do not get significant menopausal symptoms, it can be difficult to know. Your doctor will usually suggest blood tests to check hormone levels at some stage (eg age 50), as he/she won't want to continue giving you unnecessary Depo injections. The average age for the menopause is 51 years. It is usually advised that you use contraception for one year after menopause.
Does the Depo injection cause bone thinning?
Question: My Family Planning Clinic doctor recently told me that the Depo injection is not a long-term contraceptive and that I have to come off it (I am a normal weight, non-smoker). I was also told that it has severe side effects of bone thinning and high cholesterol. The literature I was given does not confirm this. Please advise as I felt that the information my doctor gave me was very one-sided.
Answer: Long-term lack of periods associated with Depot Progestogen use is thought to increase the risk of bone thinning and osteoporosis - especially in smokers ? although this is not yet proven. Some clinics measure oestrogen levels after a woman has used Depot Progestogen for five years and offer added oestrogen replacement if levels are low. Research is currently looking into this.
Is my contraception dampening my sex drive?
Question: I have been on Depo for five years, and have been happy until recently. For the last year or so I have been feeling depressed and have lost all sex drive. I have also noticed that my weight gain since being on the injection has been very hard to shift (two stone).
I have discussed this with my doctor, but she is keen to keep me on it for some reason, and tried putting me on the oral pill as well for a month, which did nothing and then she tried me on Vit B6, which has also not helped. Do you think any of my side effects would go (the mood swings, low libido and weight gain) if I come off the injection?
Answer: Hormonal methods of contraception can cause loss of sex drive and weight gain in some women but not in others. We are all individuals and we all change, too, so even if the injection suited you for five years, that doesn't mean it will suit you forever.
If you do decide to stop, it will take several months to get back to normal - fertility can take between three months and one year (or longer) to return, but sex drive often comes back quite quickly. You need to chat with your doctor about why she is so keen for you to stay on the injection when you feel it no longer suits you, as well as finding a suitable alternative.